New York, 2004

Damaging Wind in New York, August 27, 2004

August 27, 2004 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 27, 1:42 PM EST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 1:42 PM EST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT FRI AUG 27 2004

.SYNOPSIS...
BIG PICTURE...LONG RANGE MODELS STILL INDICATE A DISRUPTION TO THE
LONG TERM +PNA PATTERN OVER THE NEXT FEW DAYS...WHICH WILL ALLOW 500
MB RIDGE TO DEVELOP OVER THE CONUS.  HOWEVER GFS INDICATING SIGNS
THAT THIS WILL PROBABLY ONLY BE TEMPORARY...AS COLD CORE LOW
REDEVELOPS OVER HUDSONS BAY.

&&

.SHORT TERM...
LATE AFT/TONIGHT...ETA FAMILY INDICATING THAT LINE OF CONVECTION
WILL DEVELOP THIS AFTERNOON ACROSS WRN AND TRACK E ACROSS CWA THIS
EVENING.  GFS ONLY HINTS AT THIS.  A LINE OF CONVECTION ACTUALLY IS
FIRING FROM N OF LK ONTARIO INTO NRN OH...SO WILL ASSUME THAT THIS
BAND DOES GET GOING AND TRACKS INTO WRN NY...THUS WILL MAINTAIN THE
CHC POPS BUT ONLT FOR THE PART OF TONIGHT...AS ONCE BAND GOES
THRU...SHOULD BE BE SOME TEMPORARY SUBSIDENCE BEHIND IT.  ONE THING
TO NOTE IS THAT VERTICAL WIND PROFILES ACROSS WRN ZONES SHOW GOOD
DIRECTIONAL SHEAR (THOUGH VELOCITIES ARE NOT THAT IMPRESSIVE)...AND
CAPE COULD APPROACH 2000 J/KG.  IF SOME FORM OF CONVECTION DOES GET
GOING...IT/LL HAVE TO BE WATCHED CLOSELY...PARTICULAR INTO THE EARLY
EVE.

SAT...SOME CONTINUED MODEL DIFFS HERE...WITH THE GFS DEVELOPING A
DEEPER SFC LOW JUST SOUTH OF THE GREAT LAKES...WHICH ENHANCES LL
CONVERGENCE ACROSS THE ENTIRE CWA AS IT MOVES INTO RIDGE.  THE ETA
DEPICTS A WEAKER SFC LOW...AND LESS IN THE WAY OF DYNAMICS.  PREFER
THE ETA AS THE GFS SEEMS TO BE EXHIBITING SOME CONVECTIVE
FEEDBACK...AS IT PRODUCES EXTREME UPPER LVL DIVERGENCE OVER THE
MIDWEST SAT MORNING...WHICH MAY BE THE REASON FOR THE OVER
DEVELOPMENT OF SFC LOW.  WILL KEEP THE CHC POPS IN NWRN ZONES DUE TO
CLOSER PROXIMITY TO SFC FRONT AND SFC WAVE...AND JUST THROW CHC POPS
IN THE AFT IN SE ZONES DUE TO INSTABILITY.

SAT NIGHT...FIRST WEAK SFC WAVE WILL HAVE HELD UP PROGRESS OF SFC
FRONT...WHICH SHOULD STILL BE NW OF CWA...THEREFORE WILL CONTINUE
THE CHC POPS ACROSS THE NW...BUT LEAVE THE SE ZONES DRY.

SUN...ANTICYCLONIC FLOW ALOFT SHOULD HOLD THE FRONT TO THE WEST MOST
OF THE DAY UNTIL MORE SIGNIFICANT (BUT LIFTING) 500 MB TROUGH
APPROACHES.  THEREFORE...WILL CONTINUE WITH THE SAME PRECIP
PATTERN...BUT GO WITH AFTERNOON CHC IN THE SE...DUE TO BOTH FALLING
HEIGHTS AND INSTABILITY.  WILL INCREASE CHC POPS IN THE NW FOR
SIMILAR REASONS.  -CEMPA
&&

.LONG TERM...
STALLED FNT WILL BRING SHRA/TSRA SUN NGT AND MON, LIKELY ENDING FROM
W TO E ON MONDAY NGT. AFTER THAT, THE POSSIBILITY OF AN EXTENDED PD
OF WARM AND DRY WX WITH HIGH PRES IN CONTROL.

&&

.AVIATION...
PLAYED PSBLTY OF A LINE OF TSRA INTO WRN SITES (SYR/ELM/ITH) ARND
00Z-02Z GIVEN RDR TRENDS AND MESOETA DATA. OTRW WELL SEE VSBYS
GNRLY 4-6SM IN HZ, WITH PATCHY MVFR CIGS AT TIMES (2500 FT).

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

&&
Hazardous weather outlook, Aug 27, 1:55 AM EST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
255 AM EDT FRI AUG 27 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-281000-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
255 AM EDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE AFTERNOON AND
EVENING...MAINLY ALONG AND WEST OF I-81.

.DAYS TWO THROUGH SEVEN...
CONVECTION MAY FORM ALONG SLOW MOVING FRONT SUNDAY. THUNDERSTORMS
WHICH FORM WILL PRODUCE HEAVY DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DJP

In the hours before

Special weather statement, Aug 27, 6:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 PM EDT FRI AUG 27 2004

NYZ009-037-280000-
ONEIDA NY-
700 PM EDT FRI AUG 27 2004

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...SMALL HAIL AND
TORRENTIAL RAIN MOVING INTO THE AREA...

AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS...SMALL HAIL AND TORRENTIAL
RAIN ALONG A LINE EXTENDING FROM FLORENCE TO ONEIDA....MOVING EAST
AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
VERONA MILLS AND NEW LONDON AT 710 PM.
STOKES CORNER AND ROME AT 715 PM.
WESTERNVILLE AND NORTH WESTERN AT 720 PM.
STEUBEN AND ORISKANY AT 725 PM.
WOODGATE AND STITTVILLE AT 730 PM.

LOCALIZED RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE. MOTORISTS
SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

VAN AUSDALL
Special weather statement, Aug 27, 6:45 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
745 PM EDT FRI AUG 27 2004

NYZ036-037-280045-
MADISON NY-ONEIDA NY-
745 PM EDT FRI AUG 27 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND TORRENTIAL RAIN MOVING
INTO THE AREA...

AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND TORRENTIAL RAIN ALONG A
LINE EXTENDING FROM BOONVILLE TO ORISKANY TO ONEIDA....MOVING EAST
AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
YORKVILLE AND NEW YORK MILLS AT 755 PM.
UTICA AND NEW HARTFORD AT 800 PM.
PARIS AND CHADWICKS AT 805 PM.
SAUQUOIT AT 810 PM.

LOCALIZED RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV.

VAN AUSDALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 27, 6:45 PM EST
Where
Madison County, Canastota
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
STORM CHASER
Coordinates
43.083, -75.767

Thunderstorm winds downed numerous trees and wires.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419143.